Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS State College, PA

August 12, 2005Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2005, 2:48 PM EDT for Tioga County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 2:48 PM EDT (18:48 UTC)
Expired
Aug 12, 2005, 3:45 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 121848
SVRCTP
PAC117-121945-
/O.NEW.KCTP.SV.W.0129.050812T1848Z-050812T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LEETONIA...OR 14 MILES SOUTHWEST OF WELLSBORO...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEONARD HARRISON STATE PARK AROUND 255 PM EDT...
  WELLSBORO AROUND 310 PM EDT...
  MORRIS AROUND 315 PM EDT...
  BLOSSBURG AND COVINGTON AROUND 335 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4173 7763 4155 7759 4161 7674 4188 7680

$$

FORECASTER:ONDREJIK/GRUMM
1 follow-up statement
000 
WWUS51 KCTP 121859
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT FRI AUG 12 2005

PAC117-121945-
/O.CON.KCTP.SV.W.0129.000000T0000Z-050812T1945Z/
TIOGA-
257 PM EDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR TIOGA
COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LEETONIA...OR 11
MILES SOUTHWEST OF WELLSBORO...MOVING EAST AT 25 MPH.

A SECOND STORM WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL 
IS ALSO OCCURRING. THIS STORM IS MOVING THROUGH THE EASTERN PART OF 
THE COUNTY AND IS NEAR BLOSSBURG AND MORRIS RUN. 

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4173 7763 4155 7759 4161 7674 4188 7680

$$

FORECASTER:ONDREJIK/GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:29 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 10:29 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1029 AM EDT FRI AUG 12 2005

.SHORT TERM (REST OF TODAY)...
CURRENT FORECAST LOOKING GOOD AS AREA OF SHOWERS AND THUNDERSTORMS
STAYING NORTH OF PA. VISIBALITIES ARE A BIT SLOW TO RISE DUE TO
WIDESPREAD HAZE AND FOG...BUT AS TEMPS RISE THIS WILL BE LESS OF A
PROBLEM. EXPECT AREA OF PRECIP TO MOVE EAST AS AFTERNOON WEARS
ON...THIS COMBINED WITH HEATING WILL SPARK SOME SHOWERS OVER
NOTHERN PA THIS AFTERNOON. MIDNIGHT SHIFT POPS AND WX COVERAGE
APPEARS TO BE RIGHT ON TRACK SO NO NEED TO EDIT. WORDING OF ZONES
ALSO COVERS THE SITUATION WELL SO NO UPDATE NEEDED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 336 AM EDT FRI AUG 12 2005)

SHORT TERM (TODAY)...
NEARLY STATIONARY FRONTAL BOUNDARY LOCATED NEAR MASON/DIXON LINE
WL LIFT BACK NORTHWARD TODAY...AHEAD OF LARGER SCALE SYSTEM IN
THE GREAT LAKES. INCREASING DEEP LAYER MOISTURE THROUGHOUT THE DAY
AS WELL AS SFC CONVERGENCE OVER WRN PA SHOULD BE SUFFICIENT TO
INITIATE SCATTERED CONVECTION ACROSS MOST AREAS...MAINLY THIS
AFTERNOON. BEST SHEAR PRESENT ACROSS NORTHERN TIER...WHERE SPC HAS
PLACED SLIGHT RISK FOR TODAY. PWATS 2-3 STD DEV ABOVE NORMAL
NORTHERN HALF OF PA TODAY...LIKELY PRODUCING HEAVY RAINERS AND
INCREASING PRECIP LOADING/POTENTIAL FOR WET MICROBURST ACTIVITY
ACROSS THE NORTHERN TIER WITH THIS AFTERNOONS STORMS.

LONG TERM (TONIGHT THROUGH THURSDAY)...
SHEARING SFC COLD FRONT WILL APPROACH THE REGION LATER TONIGHT INTO
SATURDAY...BUT LIKE THURSDAYS WILL SIMILARLY WASH OUT ACROSS THE
AREA LEAVING HIGH DEWPOINTS AND VERY WARM CONDITIONS IN PLACE FOR
MOST OF THE WEEKEND. LAYER PWATS EXCEED 2 INCHES ONCE AGAIN SUNDAY
AFTERNOON AND ARE 2-3 STD DEVS ABOVE NORMAL...SO ONCE AGAIN HEAVY
RAIN THREAT WILL BE THERE AS A SECONDARY COLD FRONT APPROACHES
FROM THE OHIO VALLEY LATE SUNDAY INTO SUN NIGHT...BUT ONCE AGAIN
ALL INDICATIONS ARE FOR THIS FRONT TO STALL OVER OR JUST WEST OF
THE AREA AS UNYIELDING 595 DM 5H RIDGE REMAINS ANCHORED NORTH OF
BERMUDA. MAIN QUESTION FOR THE EXTENDED IS WHETHER IRENE AND HER
REMANTS WILL AFFECT THE AREA TOWARDS THE MIDDLE OF NEXT WEEK.
GIVEN LATEST MEDIUM RANGE SOLUTION AND ENSEMBLES DEPICTING A
SUFFICIENT AMOUNT OF ZONAL FLOW REACH THE NORTHEASTERN UNITED
STATES...THINK THE TPC TRACK CURVING IRENE NORTHWARD WELL EAST OF
MY AREA IS LOOKING PRETTY GOOD RIGHT NOW...SO IF I HAD TO HEDGE A
BET ID GUESS THAT WE WOULD BE MISSED BY IRENES CIRCULATION.
HOWEVER... WELL ALREADY HAVE 2 PWATS IN OUR MIDST...SO EITHER
WITH OUR WITHOUT IRENE WELL CONTINUE TO DEAL WITH DAILY CHANCES
OF CONVECTION THROUGHOUT MOST OF THE 7 DAY FORECAST PERIOD.

AVIATION...
MORE OF THE SAME EXPECTED THROUGH THE PERIOD. WIDESPREAD AREAS OF
MVFR VIS IN HAZE/FOG OVERNIGHT WILL GIVE WAY TO ONLY SLIGHT
IMPROVEMENT PAST SUNRISE WITH UPPER MVFR THRESHOLD VISIBILITIES IN
HAZE MAINTAINED THROUGH MUCH OF THE DAY. VISIBILITIES WILL BE IN
THE IFR CATEGORY LOCALLY BETWEEN 08 AND 12Z.

FRONTAL BOUNDARY PROGGED TO DEVELOP ALONG PA/NY BORDER LATE IN THE
PD WILL INCREASE SHRA/TSRA ACTIVITY ESPECIALLY ACROSS NW TERMINALS
BUT COVERAGE WILL REMAIN SCT AT BEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ONDREJIK
Hazardous weather outlook, Aug 12, 5:03 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT FRI AUG 12 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130902-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
503 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTH OF
INTERSTATE 80...THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE STRONG AND POTENTIALLY DAMAGING THUNDERSTORM WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 1:40 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EDT FRI AUG 12 2005

PAZ004-121845-
WARREN-
140 PM EDT FRI AUG 12 2005

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WARREN...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR WARREN AROUND 150 PM...CLARENDON
AROUND 155 PM AND KINZUA DAM AROUND 200 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:50 PM EDTSevere Thunderstorm WarningCTPWarren40 min
Aug 12, 3:52 PM EDTSevere Thunderstorm WarningCTPLycoming23 min
Aug 12, 3:56 PM EDTTornado WarningCTPLycoming34 min
Aug 12, 3:57 PM EDTSevere Thunderstorm WarningCTPSullivan78 min
Aug 12, 4:00 PM EDTSevere Thunderstorm WarningCTPTioga45 min
Aug 12, 4:12 PM EDTTornado WarningCTPSullivan63 min
Aug 12, 4:57 PM EDTSevere Thunderstorm WarningCTPColumbia33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.